Iowa, 2010Flash Flood and Damaging Winds in Iowa, August 4, 2010
August 4, 2010 · NWS DVN · 4 events in 2 counties and zones
An area of showers and thunderstorms developed over western Iowa the evening of August 3 and pushed across the mid Mississippi Valley during the early morning hours of August 4. These storms brought damaging winds to portions of Scott County and more rain to areas bounded by Highway 30 and the Iowa and Missouri border.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $110,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of showers and thunderstorms developed over western Iowa the evening of August 3 and pushed across the mid Mississippi Valley during the early morning hours of August 4. These storms brought damaging winds to portions of Scott County and more rain to areas bounded by Highway 30 and the Iowa and Missouri border. Flash flooding of a creek was observed near Iowa City. Low temperatures across the area the morning of August 4 ranged in the lower and middle 70s.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 3, 8:12 PM CST, 6 hours 38 minutes earlier.
Area forecast discussion, Aug 3, 8:12 PM CST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
912 PM CDT TUE AUG 3 2010
.UPDATE...
THE RISK FOR A HEAVY RAIN EVENT NEARLY ON TOP OF THE EVENT FROM
LAST NIGHT HAS INCREASED AS DISCUSSED IN THE PREVIOUS AFD. THE SFC
HAS REMAINED CAPPED OVER SOUTHERN IOWA AND NORTHERN MO...AND MCS
PARAMETERS...AND AGGRESSIVE STORM DEVELOPMENT ON RADAR ARE BULLSEYED
ON WESTERN IOWA AND EASTERN NE. THIS AREA SHOULD GROW UPSCALE INTO
AN MCS...MOVING GENERALLY EAST...OR SLIGHTLY NORTH OF DUE EAST AS
SHOWN ON BOTH FORWARD AND BACKWARD PROPAGATING CORFIDI VECTORS.
CAPE SHOULD REMAIN IN EXCESS OF 2000 ALL NIGHT...WITH PWAT VALUES
AROUND 2 INCHES OR SLIGHTLY HIGHER. THE HRRR MODEL HAS BEEN
NAILING THE DEVELOPMENT THUS FAR...AND THIS BRINGS THE HEART OF
THE MCS ALONG I-80 LATER TONIGHT. SINCE THIS IS OVER SATURATED AND
URBAN AREAS...A NEW FLASH FLOOD WATCH HAS BEEN ISSUED MIDNIGHT THROUGH
1 PM CDT WEDNESDAY.
..ERVIN..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR CEDAR-CLINTON-
HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LOUISA-MUSCATINE-
SCOTT-WASHINGTON.
IL...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR BUREAU-CARROLL-
HENRY IL-MERCER-PUTNAM-ROCK ISLAND-WHITESIDE.
MO...NONE.
&&
...ERVIN...Hazardous weather outlook, Aug 3, 8:19 PM CST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
919 PM CDT TUE AUG 3 2010
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-050230-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
919 PM CDT TUE AUG 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TONIGHT
ANOTHER ROUND OF STRONG THUNDERSTORMS WITH HEAVY RAIN AND THE
THREAT OF FLASH FLOODING ARE EXPECTED LATE TONIGHT INTO WEDNESDAY
MORNING. THESE STORM WILL BRING THE THREAT OF 1 TO 2 INCHES OF
RAIN IN AN HOUR. WHERE THIS RAIN FALLS IN SATURATED AND URBAN
AREAS...FLASH FLOODING IS LIKELY LATE TONIGHT AND WEDNESDAY
MORNING. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR LOCATIONS
ROUGHLY WITHIN 50 MILES OF INTERSTATE 80 IN IOWA AND ILLINOIS
THROUGH 1 PM WEDNESDAY.
AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. SOME OF THESE
RIVERS MAY SEE ADDITIONAL RISES DUE TO TONIGHT AND WEDNESDAYS
RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A COLD FRONT WILL PASS THROUGH THE AREA WEDNESDAY AFTERNOON AND
EVENING...ENDING THE HEAVY RAIN THREAT AS THE FRONT PASSES. UNTIL
THE FRONT PASSES THROUGH...HEAVY RAIN REMAINS A THREAT.
THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA SATURDAY NIGHT
THROUGH MONDAY. HEAVY RAIN AND SEVERE WEATHER IS POSSIBLE BUT IT
IS TOO EARLY TO DETERMINE SPECIFICS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS UNLIKELY TONIGHT. RAINFALL REPORTS OF MORE
THAN AN INCH IN A SHORT PERIOD OR FLASH FLOODING WOULD BE
APPRECIATED.
ERVIN
In the hours before
Special weather statement, Aug 4, 12:15 AM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
115 AM CDT WED AUG 4 2010
IAZ063-076-040715-
IOWA-KEOKUK-
115 AM CDT WED AUG 4 2010
...SEVERE THUNDERSTORMS APPROACHING EASTERN IOWA...
AT 110 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 42 MILES WEST OF
WHAT CHEER TO 56 MILES SOUTHWEST OF HEDRICK...MOVING EAST AT 35 MPH.
* THUNDERSTORMS WILL BE NEAR...
WHAT CHEER AROUND 210 AM CDT...
DELTA...HEDRICK...KESWICK AND HAYESVILLE AROUND 215 AM CDT...
THIS LINE OF THUNDERSTORMS MAY PRODUCE DAMAGING WINDS IN EXCESS OF
60 MPH AND QUARTER SIZE HAIL. TORRENTIAL RAINS OF 1 TO 2 INCHES PER
HOUR AND DANGEROUS FREQUENT TO CONTINUOUS LIGHTNING WILL ALSO
ACCOMPANY THESE STORMS.
LAT...LON 4151 9242 4151 9231 4169 9231 4169 9230
4169 9220 4116 9219 4116 9241 4123 9242
TIME...MOT...LOC 0609Z 268DEG 32KT 4159 9308 4073 9316
HAASESpecial weather statement, Aug 4, 1:11 AM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
211 AM CDT WED AUG 4 2010
IAZ063-064-076>078-087-088-098-099-MOZ009-010-040815-
CLARK-HENRY-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-LOUISA-SCOTLAND-VAN
BUREN-WASHINGTON-
211 AM CDT WED AUG 4 2010
...STRONG THUNDERSTORMS MOVING INTO EASTERN IOWA...
AT 208 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
MILLERSBURG TO MARTINSBURG TO 21 MILES WEST OF MILTON...MOVING EAST
AT 35 MPH.
* THUNDERSTORMS WILL BE NEAR...
SIGOURNEY AND KESWICK AROUND 215 AM CDT...
MILLERSBURG AND ABINGDON AROUND 220 AM CDT...
SOUTH ENGLISH...PACKWOOD AND BATAVIA AROUND 225 AM CDT...
RICHLAND...HARPER AND NORTH ENGLISH AROUND 230 AM CDT...
THESE STORMS WILL CONTAIN STRONG WINDS OF AT LEAST 40 TO 50 MPH...
TORRENTIAL RAINS OF 1 TO 2 INCHES PER HOUR AND DANGEROUS FREQUENT TO
CONTINUOUS CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IF THREATENING WEATHER APPROACHES OR A WARNING IS
ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
WEDNESDAY MORNING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.
LAT...LON 4151 9231 4169 9230 4169 9147 4118 9138
4053 9173 4051 9237 4060 9237 4060 9220
4116 9219 4116 9236 4151 9242
TIME...MOT...LOC 0709Z 269DEG 30KT 4160 9231 4117 9223
4059 9253
HAASESpecial weather statement, Aug 4, 1:57 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
257 AM CDT WED AUG 4 2010
IAZ063>065-067-068-077-078-087>089-098-099-ILZ015-024-025-040900-
CEDAR-DES
MOINES-HENDERSON-HENRY-IOWA-JEFFERSON-JOHNSON-LEE-LOUISA-MERCER-
MUSCATINE-ROCK ISLAND-SCOTT-VAN BUREN-WASHINGTON-
257 AM CDT WED AUG 4 2010
...LINE OF STRONG THUNDERSTORMS MOVING ACROSS EASTERN IOWA...
AT 254 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OXFORD TO
CRAWFORDSVILLE TO KEOSAUQUA...MOVING EAST AT 35 MPH.
* THUNDERSTORMS WILL BE NEAR...
WYMAN...RIVERSIDE...ROME AND OLDS AROUND 300 AM CDT...
COTTER AND TIFFIN AROUND 305 AM CDT...
NORTH LIBERTY...WESTWOOD...COLUMBUS JUNCTION AND COLUMBUS CITY
AROUND 310 AM CDT...
WINDS OF AT LEAST 40 MPH...BRIEF TORRENTIAL RAIN AND DANGEROUS
FREQUENT TO CONTINUOUS LIGHTNING CAN BE EXPECTED.
IF YOU HEAR THUNDER...MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
WEDNESDAY MORNING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.
LAT...LON 4120 9163 4181 9195 4181 9100 4120 9069
4069 9128 4068 9219 4071 9219
TIME...MOT...LOC 0755Z 270DEG 29KT 4173 9178 4120 9151
4075 9201
HAASESpecial weather statement, Aug 4, 2:26 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
326 AM CDT WED AUG 4 2010
IAZ064>068-078-ILZ009-015-016-024-040915-
CEDAR-CLINTON-HENRY-JOHNSON-LOUISA-MERCER-MUSCATINE-ROCK
ISLAND-SCOTT-WHITESIDE-
326 AM CDT WED AUG 4 2010
...STRONG THUNDERSTORMS APPROACHING THE QUAD CITIES AREA...
AT 317 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WEST BRANCH TO
MUSCATINE TO TOOLESBORO...MOVING EAST AT 40 MPH.
* THUNDERSTORMS WILL BE NEAR...
MANNON...KEITHSBURG...ELIZA AND ILLINOIS CITY AROUND 330 AM CDT...
JOY AND WILTON AROUND 335 AM CDT...
BENNETT...SEATON...MILLERSBURG AND MONTPELIER AROUND 340 AM CDT...
THESE STORMS WILL CONTAIN STRONG WINDS TO AT LEAST 50 MPH...BRIEF
TORRENTIAL RAINS AND DANGEROUS FREQUENT TO CONTINUOUS LIGHTNING.
A WIND GUST TO 52 MPH WAS REPORTED IN MUSCATINE AT 319 AM.
IF THREATENING WEATHER APPROACHES SEEK SHELTER IMMEDIATELY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT
WEDNESDAY MORNING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.
LAT...LON 4115 9005 4115 9043 4111 9046 4108 9118
4144 9117 4176 9147 4176 9030 4143 9001
TIME...MOT...LOC 0822Z 270DEG 39KT 4169 9127 4144 9104
4111 9108
HAASEThunderstorm Wind, Scott
- When
- August 4, 2:50 AM CST
- Where
- Scott County, 2.21 mi NW of Davenport to 2.11 mi NNW of Davenport
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 41.556, -90.604
Wind gusts estimated to be 70 mph blew a large tree limb down and an entire tree onto a house and car along 36th Street west of Division Street in Davenport, IA around 350 am CDT August 4.
Thunderstorm Wind, Scott
- When
- August 4, 3:00 AM CST
- Where
- Scott County, 1.05 mi S of Eldridge to 1.99 mi ESE of Eldridge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.655, -90.599
Wind gusts estimated to be 60 mph blew down several tree branches throughout Eldridge, IA around 4 am CDT August 4.
Thunderstorm Wind, Scott
- When
- August 4, 3:00 AM CST
- Where
- Scott County, 3.17 mi SSW of Princeton to 3.97 mi S of Princeton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.625, -90.363
Wind gusts estimated to be 70 mph blew down a tree along 277th Avenue just north of Territorial Road on the north side of Le Claire, IA around 4 am CDT August 4. The tree fell onto some power lines snapping them.
Flash Flood, Johnson
- When
- August 4, 3:00 AM CST to 8:00 AM CST
- Where
- Johnson County, 6.65 mi WSW of Oxford to 2.67 mi W of Amish
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 41.620, -91.940
Heavy rains resulted in flash flooding along Old Mans Creek just southwest of Iowa City, IA during the morning of August 4. At 712 am CDT, the Corps of Engineers stream gage on Old Mans Creek indicated that it was over a foot above the flood stage at that time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, August 4, 20102 deaths · 4 injured · $295,000 · 1.75 in hail · 39 events
- Damaging Winds in West Virginia, August 4, 20101 death · 1 injured · $368,000 · 50 kt wind · 28 events
- Excessive Heat in Tennessee, August 4, 201025 injured · $100,000 · 22 events
- Damaging Winds in Ohio, August 4, 20101 death · 60 kt wind · 3 events
- Flash Flooding in Iowa, August 4, 2010$1.2 million · 8 events
- Flash Flood and Flood in New York, August 4, 2010$750,000 · 2 events
- Hail and Damaging Winds in Ohio, August 4, 2010$402,000 · 1 in hail · 12 events
- Damaging Winds in Pennsylvania, August 4, 2010$345,000 · 55 kt wind · 9 events
- Damaging Winds and Lightning Strike in Mississippi, August 4, 2010$185,000 · 50 kt wind · 20 events
- Damaging Winds in West Virginia, August 4, 2010$310,000 · 60 kt wind · 5 events
- Damaging Winds and Lightning Strike in Virginia, August 4, 20101 injured · $40,000 · 55 kt wind · 37 events
- Flooding in Iowa, August 4 to 7, 2010$250,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257052, 257054, 257057, 257064.